MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FULL RADIUS BLADE 5.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. FULL RADIUS BLADE 5.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES
Model Number 7205307
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy, the full radius blade was shedding fragments.The procedure was successfully completed without surgical delay using the same device.No patient complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.This case reports, the blade was shedding fragments during the shoulder arthroscopy.Reportedly, the ¿procedure was successfully completed without surgical delay using the same device.¿ for s&n instruments, the material is approved for short-term contact; however, no data for long-term exposure is available as the instrument is manufactured and intended as an externally communicating device, not intended for implantation.It is unknown whether the blade shredded fragments fell inside the patient or required removal from the patient.The requested clinically relevant supporting documentation was not provided for inclusion in this medical investigation.The root cause of the reported issue could not be determined.However, we cannot rule out a procedural variance as the likely case of the reported failure.Does caution that ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.¿ the patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of the possible retained metal debris cannot be determined.It was reported the procedure was completed without a delay or patient harm and ¿¿patient¿s health condition is stable.¿.Since there were no other complications reported, no further clinical/medical assessment is warranted at this time.There was no way to determine if the device contributed to the reported event.The complaint was not confirmed.Factors that may have contributed to the reported event include excessive side loading or insufficient irrigation during use.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.There was a relationship found between the device and the reported event.A visual evaluation of the used device showed that it was returned in the opened original tray with the batch number of the complaint on the tray lid.The blade windows are still sharp and show no wear.When the inner blade was removed from the outer blade, there is an approximate.32" wide band of degraded metal on the inner blade's outside shaft.There were no visible marks on the inside diameter of the outside blade.There were metal shavings in the plastic bag that the blade was returned in.Metal shavings fell out of the blade when the inner was pulled from the outer blade.A functional evaluation of the device showed that it turned manually.It functioned as intended in all modes when run on a control system.No further flakes were emitted.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The requested clinically relevant supporting documentation was not provided for inclusion in this medical investigation.The patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of the possible retained metal debris cannot be determined.It was reported the procedure was completed without a delay or patient harm and ¿patient¿s health condition is stable.¿.Since there were no other complications reported, no further clinical/medical assessment is warranted at this time.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that may have contributed to the reported event include insufficient irrigation during use.No containment or corrective actions are recommended at this time.

Brand Name
FULL RADIUS BLADE 5.5MM DSPL. EP-1
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14640593
Report Number1219602-2022-00842
Device Sequence Number12185955
Product Code HAB
UDI-Device Identifier03596010251350
UDI-Public03596010251350
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2026
Device Model Number7205307
Device Catalogue Number7205307
Device Lot Number50958303
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/12/2022
08/24/2023
Initial Report FDA Received Date06/09/2022
Supplement Report FDA Received Date07/13/2022
08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR
Patient SexMale